COVID-19 Vaccine Side Effects: Tinnitus A Growing Concern In Vaccinated People

Unexpected adverse effects from COVID-19 vaccination have been reported in recent months, sparking a growing concern on how many people have been suffering from tinnitus after getting jabbed. 

What Is Tinnitus?

Tinnitus is a condition wherein a person experiences ringing or other noises in one or both ears. The noise is not caused by an external sound. It is usually a symptom of an underlying condition, such as problems in the circulatory system, age-related hearing loss, ear infection, head or neck injuries and certain medications, as per Mayo Clinic

Aside from ringing, people suffering from tinnitus may also hear other types of phantom noises, including buzzing, roaring, clicking, hissing and humming. They may vary in pitch and interfere with one’s ability to concentrate and relax. The noise may also be present at all times, or it may come and go. 

Tinnitus After Vaccination

A recent study published in the Annals of Medicine and Surgery indicated that as of mid-September 2021, a total of 12,247 cases of tinnitus after vaccination against SARS-CoV-2 have been reported to the Vaccine Adverse Event Reporting System of the U.S. Centers for Disease Control and Prevention (CDC). The researchers behind the study stated that even if the incidence was infrequent based on the collected data, there was still a need to understand the precise mechanisms and best treatment for vaccine-associated tinnitus amid the pandemic. 

The reported cases were from people who received vector-based (Janssen) and mRNA (Pfizer and Moderna) vaccines. The condition had a 20.7% prevalence in adults (aged 20 to 98) and a 16.5% prevalence among the overall population. Several risk factors were also considered, including male gender, ear infections, hearing impairment, stress, military services, history of head injury, and many more. 

The Possible Cause

A theory the researchers presented in the study focused on the cross-reactivity between anti-spike SARS-CoV-2 antibodies and otologic antigens — the same mechanism that could explain COVID-19 vaccine-induced disorders and the phenomenon of molecular mimicry. The cross-reactivity is highly due to the resemblance between the heptapeptide in the coronavirus spike glycoproteins and numerous human proteins. 

When the anti-spike antibodies react with antigens anywhere along the auditory pathway, an inflammatory reaction is bound to happen. This could explain the development of tinnitus after the COVID-19 vaccination in some people. But there is no way of telling this for sure for now. Hence, the authors urged the scientific community to further the knowledge and understanding of cross-reactivity and molecular mimicry to help make the potential treatment for the unexpected side effects of vaccination. 

COVID-19 And Hearing Loss

Last month, experts also brought up their concern with the incidence of hearing loss in some COVID-19 patients. Ongoing research has already presented findings suggestive of SARS-CoV-2 infecting the inner ear during a bout with the virus. When left untreated, the condition could lead to permanent hearing loss.

“When the virus attacks the nerve, you have a very short period to prevent permanent damage to that nerve. That goes with any virus, not just COVID-19. The nerve in the ear runs in a very small canal. If the nerve becomes inflamed and the inflammation stays for even just a week or several days, it can cause permanent damage to the neurons,” said Dr. Thuong Trinh, a medical and surgical ENT with the Orlando Health St. Cloud Hospital in Florida. 

Join the Discussion